Document Type: Original Article
Cardiologist, Department of Cardiology, Heart Center Hospital, Tehran University of Medical Sciences, Tehran, Iran
Pathologist, Department of Pathology, Kermanshah University of Medical Sciences, Kermanshah, Iran
Introduction: In patients with uncomplicated primary hypertension (HTN), angiotensin converting enzyme inhibitors (ACEIs) are considered as monotherapy. In some studies, cough was not related to age, sex, underlying disease, or drug dosage. However, in previous studies, the incidence of cough was greater in females than males. The aim of this study is to determine the incidence of captopril-induced cough in patients with HTN and to evaluate some associated parameters such as sex and age.
Materials and Methods: In this cross-sectional epidemiologic study, 877 patients with new onset HTN, referring to our outpatient clinic, were assessed and underwent treatment by captopril as first-line medical treatment. All patients were enrolled in four different age groups (<35, 36-45, 46-55 and >55 years old) and comparison was made between the groups.
Results: The overall incidence of captopril-induced cough was 15.5%, with a significant difference between females and males and obviously a higher rate in females (P=0.017). In addition, cough was significantly more common in females than males in 36- to 45-year-old group (46.42% vs. 24.71%). The incidence of cough after treatment with captopril decreased by increasing age of patients and this reduction in both male and female patients was statistically significant (P<0.001).
Conclusion: A persistent, dry cough in a hypertensive patient, treated by captopril, should be considered as an adverse effect of ACE inhibitor therapy. Our study demonstrated the higher incidence of cough in female patients, receiving captopril. Thus, identification of this adverse effect may prevent unnecessary treatment of patients using captopril.